Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 24, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 23, 2006, 3:22 PM CDT for Brule County, South Dakota. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2006, 3:22 PM CDT (20:22 UTC)
- Expired
- May 23, 2006, 3:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Brule County, SD
The radar
The Sioux Falls radar (KFSD), 198 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 3:30 PM CDT | HAIL 0.88 | 17 S Pukwana, SD | |
| May 23, 3:52 PM CDT | HAIL 0.75 | 5 Sw Kimball, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:10 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 303 J/kg
- Mixed-layer CIN
- -431 J/kg
- Mixed-layer LCL
- 1445 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 232022 SVRFSD SDC015-232045- /O.NEW.KFSD.SV.W.0024.060523T2022Z-060523T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 322 PM CDT TUE MAY 23 2006 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 345 PM CDT * AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 20 MILES SOUTH OF PUKWANA...OR ABOUT 23 MILES SOUTH OF CHAMBERLAIN...MOVING NORTH AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PUKWANA AROUND 340 PM CDT... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4351 9930 4350 9907 4382 9897 4385 9928 $$ SCHUMACHER
1 follow-up statement
000 WWUS53 KFSD 232036 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 335 PM CDT TUE MAY 23 2006 SDC015-232045- /O.CON.KFSD.SV.W.0024.000000T0000Z-060523T2045Z/ BRULE SD- 335 PM CDT TUE MAY 23 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR BRULE COUNTY... AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL. ONE STORM WAS LOCATED 14 MILES SOUTH OF KIMBALL...THE SECOND STORMW WAS LOCATED 13 MILES SOUTHWEST OF KIMBALL. BOTH STORMS ARE MOVING NORTHEAST AT 35 MPH. SEVERE THUNDERSTORMS WILL REMAIN IN... RURAL AREAS SOUTH OF INTERSTATE 90 A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4352 9921 4352 9882 4384 9881 4382 9913 $$ SCHUMACHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 11:05 AM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, May 23, 11:05 AM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1105 AM CDT TUE MAY 23 2006 .DISCUSSION... MAIN QUESTION IN THE NEAR TERM IS SVR WX POTENTIAL. CURRENTLY SFC TROF IS LOCATED ACROSS THE WRN PLAINS WITH A SUBTLE WRMFNT EXTENDING FM BETWEEN KPHP AND KPIR TO N CENTRAL NEB WHERE IT WASHES OUT. INCREASING SLY FLOW THRU THE DAY SHOULD PUSH THIS WRMFNT NWD BUT WITH A POSSIBLE WEAKENING TREND IN SD. SO THE MAIN PLAYER MIGHT BE THE SFC TROF ITSELF ONCE IT MOVES EWD. BY 00Z...THE SFC TROF SHOULD EXTEND ROUGHLY FM KONL IN NEB TO JUST W OF KMBG. AGREE WITH SPCS SWODY1 EARLIER THIS MRNG THAT MODELS HAVE A TENDENCY TO UNDERDO THE BACKING OF SFC WINDS AHEAD OF TROF LINES. THEREFORE THOUGHTS ARE THAT THE GREATEST TORNADIC THREAT...IF ANY...COULD BE AROUND THE JERAULD...AURORA COUNTY...POSSIBLY MITCHELL SD AREA. BUT HERES THE PROBLEMS. LCL HGTS ARE RATHER HIGH AND SHEAR IS RATHER WEAK ABV 3KM. SO IF THE LOW LVL WINDS DO NOT UNDERGO A SUBTLE BACKING BLO 1KM... SHEAR WL ALSO BE REDUCED IN THAT LYR. IN ADDN...AREAS AROUND GREGORY AND CHARLES MIX COUNTIES...ALONG WITH K9V9...COULD END UP ON THE SW SIDE OF THE WK WRMFNT AS IT LIFTS NWD. LCL HGTS ARE VERY HIGH IN THOSE AREAS. PARAMETERS INDICATE THAT THE BEST SVR WX POTENTIAL IS IN THE FORM OF HIGHER BASED...WEAK...ISOLATED TORNADOES IN OUR W AS 0-3KM CAPE IS VERY HIGH. BUT THE BEST THREAT IS PROBABLY STRONG STRAIGHT LINE WINDS...POSSIBLY BECOMING A BONAFIDE BOW ECHO AS IT MOVES EWD TOWARD I 29. FEEL THE ISOLD TORNADIC THREAT IS VERY LIMITED AT BEST E OF THE JAMES RIVER VALLEY. && .PREV DISCUSSION... SHOWERS AND THUNDERSTORMS WHICH HAVE BEEN OCCURRING OVER WESTERN SOUTH DAKOTA AND NEBRASKA THROUGH THE EARLY MORNING HOURS HAVE BEEN FLIRTING WITH THE SOUTHWESTERN EDGES OF OUR CWA...THOUGH PRECIPITATION HAS BEEN DISSIPATING SHORTLY BEFORE IT GETS INTO OUR ZONES. WITH THE UPPER AND MID LEVEL FLOW DIRECTLY OUT OF THE SOUTH...THE ACTIVITY HAS BEEN MOVING TO THE NORTH...THUS MISSING OUR AREA. BUT WITH THE MID LEVEL FLOW EXPECTED TO TAKE ON A SLIGHTLY MORE SOUTHWESTERLY COMPONENT THROUGH THE MORNING...WE MAY BE ABLE TO SNEAK A FEW OF THE STORMS INTO OUR FAR WESTERN CWA DURING THE NEXT FEW HOURS. WITH THE LOW LEVEL JET WEAKENING THROUGH THE MORNING HOURS...ANY ACTIVITY WILL MOST LIKELY DIMINISH AFTER 12Z. ALSO MAY HAVE TO DEAL WITH SOME STRATUS THROUGH THE MORNING HOURS WITH 925 MB MOISTURE WORKING INTO OUR AREA FROM EASTERN NEBRASKA DURING THAT TIME FRAME. OUR ATTENTION THEN TURNS TO THE POSSIBILITY OF SEVERE WEATHER FOR THIS AFTERNOON AND EVENING. FRONTAL SYSTEM STILL SLATED TO PUSH INTO OUR WESTERN CWA AFTER 21Z THIS AFTERNOON. LOOKS TO BE GOOD LOW LEVEL CONVERGENCE ALONG THE FRONT AND MOISTURE ADVECTION...AS WELL AS GOOD UPPER LEVEL DIVERGENCE. LOW LEVEL JET IS NOT OVERLY IMPRESSIVE...AROUND 40 KTS...AND DO NOT LIKE THAT FACT THAT THERE IS LITTLE IN THE WAY OF UPPER LEVEL WINDS. HOWEVER WITH ML CAPE VALUES OF AROUND 3000 J/KG AND BULK SHEAR OF CLOSE TO 40 KTS...ANY STORMS THAT DO DEVELOP WOULD HAVE THE POTENTIAL TO ROTATE. WOULD EXPECT STORM INITIATION TO OCCUR OVER THE SOUTHWESTERN PORTIONS OF THE CWA AFTER 21Z IN CONJUNCTION WITH THE ABOVE AND 500 MB CAA COLLOCATED WITH LOW LEVEL MOISTURE ADVECTION. THINK MAIN THREATS AT THIS POINT WOULD BE LARGE HAIL AND WIND...THOUGH AN ISOLATED TORNADO WOULD NOT BE OUT OF THE QUESTION WITH LCL HEIGHT AROUND 3500 FT...GOOD LOW LEVEL HUMIDITY...AND 0 TO 1 KM SHEAR VALUES OF BETWEEN 20 TO 25 KTS. CONVECTIVE PARAMETERS ACTUALLY GET A LITTLE BETTER FARTHER TO THE EAST AFTER 00Z...SO STORMS MAY INTENSIFY OVER THE CENTRAL PORTIONS OF THE CWA AFTER THAT TIME. ACTIVITY LOOKS TO TAPER OFF IN THE EAST BETWEEN 06Z AND 09Z WEDNESDAY MORNING...THOUGH SHOWER ACTIVITY MAY LINGER INTO WEDNESDAY AS UPPER LOW PASSES THROUGH THE REGION. NAM PULLS THE PRECIP OUT OF OUR AREA BY WEDNESDAY AFTERNOON...WHILE GFS KEEPS IT OVER US THROUGH WEDNESDAY NIGHT WITH THE UPPER LEVEL LOW FARTHER TO THE WEST THAN THE NAM. DID SOMEWHAT OF A COMPROMISE...KEEPING SMALL CHANCE POPS IN OUR FAR EASTERN ZONES FOR WEDNESDAY NIGHT. EVEN WITH CLOUDS AND SCATTERED SHOWERS FOR MIDWEEK...TEMPERATURES LOOK TO REMAIN GENERALLY ABOVE NORMAL THROUGH THE PERIOD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JM
Hazardous weather outlook, May 23, 11:37 AM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1137 AM CDT TUE MAY 23 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1135 AM CDT TUE MAY 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST OF THE MISSOURI RIVER AFTER 4 PM. THE STORMS ARE EXPECTED TO FORM INTO A SQUALL LINE DURING THE EVENING AND MOVE ACROSS SOUTHEAST SOUTH DAKOTA AND NORTHEAST NEBRASKA. THE STORMS WILL REACH NORTHWEST IOWA AND SOUTHWEST MINNESOTA AFTER 10 PM. PRIOR TO 7 PM...THERE IS THE POTENTIAL FOR ISOLATED TORNADOES...WINDS IN EXCESS OF 60 MPH...AND HAIL AS LARGE AS GOLF BALLS SOUTHWEST OF A LINE FROM CHAMBERLAIN TO TYNDALL. AS THE SQUALL LINE ORGANIZES...DAMAGING WINDS WILL BECOME THE PRIMARY THREAT WITH GUSTS AROUND 70 MPH POSSIBLE. IN ADDITION...THERE WILL BE A THREAT OF HAIL TO THE SIZE OF HALF DOLLARS...ESPECIALLY SOUTH OF INTERSTATE 90. THE STORMS ARE EXPECTED TO MOVE OUT OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AFTERNOON AND THURSDAY AFTERNOON. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BE SEVERE. IT WILL ALSO BE WINDY ON WEDNESDAY...WITH SUSTAINED WINDS OF 20 TO 30 MPH AND GUSTS TO NEAR 35 MPH. SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE SUNDAY INTO MONDAY. A FEW OF THESE STORMS MAY BE SEVERE DURING THAT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM WEST OF THE JAMES RIVER. SPOTTER ACTIVATION WILL BE LIKELY AFTER 7 PM EAST OF THE JAMES RIVER. SPOTTER ACTIVATION WILL BE LIKELY AFTER 10 PM EAST OF INTERSTATE 29. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. SCHUMACHER
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:38 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 37 min |
| May 23, 3:43 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 32 min |
| May 23, 5:22 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 38 min |
| May 23, 5:22 PM CDT | Tornado Warning | FSD | Davison | 35 min |
| May 23, 5:41 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 34 min |
| May 23, 5:46 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 29 min |
| May 23, 6:01 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 29 min |
| May 23, 6:12 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 48 min |
| May 23, 6:15 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Yankton | 30 min |
| May 23, 6:55 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 35 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.